Weather, Medication Factors In Deadly Balloon Crash
Poor weather and the pilot's medical condition, including use of sedating drugs, were among the critical factors discussed Friday during the NTSB's hearing on the July 30 hot-air balloon crash in Texas that killed 16 people. The balloon, piloted by Alfred “Skip” Nichols, owner of Heart of Texas Balloons, struck power lines and ignited a fire, killing the pilot and all 15 passengers on a sightseeing tour near Lockhart. During the hearing, commercial balloon operators told the board they would not have flown in the weather conditions that existed at the time of the crash, citing the Flight Service briefer who told Nichols of 1,200-foot ceilings and a temperature-dewpoint spread of zero in the area. Nichols had replied to the briefer, “We find a hole and we go.” Ceilings in the area dropped to 700 feet with visibility of two miles reported about 8 miles to the north of the crash site.
Toxicology tests show Nichols was taking at least 10 kinds of medication at the time of the crash and had filled 13 prescriptions. He had been diagnosed for conditions including chronic pain and depression. An FAA senior research toxicologist testified the medications include Diazepam, commonly known as Valium, and the painkiller oxycodone. He had no prior aviation incidents or accidents, but did have drug- and alcohol-related convictions he did not report to the FAA. The NTSB also discussed government oversight of the commercial balloon flying industry, which it noted does not require pilots to have medical certificates or regular inspections required of other commercial operations such as charter airplane flying. The accident balloon, a Balony Kubicek BB85Z, is among the largest of its kind for commercial flying, the NTSB noted, with a 300,000 cubic-foot capacity that can carry up to 18 people. Nichols, 49, received a commercial balloon certificate in 1993 and obtained a third-class medical in 1996, the NTSB found.